MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC HF CATHETER WIT H BASIC KIT AND RADSTIC MICROINTRODUCER; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC HF CATHETER WIT H BASIC KIT AND RADSTIC MICROINTRODUCER; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number 3385355Q
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 5fr t/l powerpicc catheter.Usage residues were evident throughout the sample.The catheter terminated between the 44cm and 45cm depth markings.Microscopic inspection of the distal end of the catheter revealed striations typical of a sharp instrument cut.A permanent sharp kinking impression was observed between the 5cm and 6cm depth markings.A longitudinally aligned split was observed at the 2cm depth marking.An attempt to infuse water through the sample using a 12ml syringe revealed the sample to be patent to infusion; however, a spraying leak was observed emanating from the site of the aforementioned split.Tactile inspection of the sample revealed tensile weakness in the vicinity of the split.The catheter kinked preferentially in the vicinity of the split during manual manipulation.Material discoloration was observed at the kink site.Microscopic inspection of the split revealed sharply defined granular edges.A small hole was observed near the middle of the split.The outside surface of the catheter was abraded and deformed in the vicinity of the hole.Inspection of the inside surface of the catheter opposite the split was unremarkable.The kinking and tensile weakness were typical of damage caused by excessive manipulation of the catheter.The material abrasion and deformation were indicative of contact between the catheter and some abrasive surface.The split was the result of that contact.The damage may have been the result of catheter securement techniques.Care should be taken when securing, accessing and maintaining catheters to avoid causing damage.A lot history review (lhr) of reap0980 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On (b)(6) 2016- per sales representative, facility reported that after a picc was placed they were unable to draw blood and had difficulty flushing.It was said that they checked for a mechanical obstruction, flushed the picc and then noticed saline leaking from insertion site.The picc was further retracted, flushed twice and reportedly a puncture was noted.The picc was removed.

Brand Name
POWERPICC HF CATHETER WIT H BASIC KIT AND RADSTIC MICROINTRODUCER
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5693057
Report Number3006260740-2016-00241
Device Sequence Number16143847
Product Code LJS
UDI-Device Identifier00801741028205
UDI-Public(01)00801741028205(17)180928(10)REAP0980
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K053501
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Catalogue Number3385355Q
Device Lot NumberREAP0980
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2016
Initial Report FDA Received Date06/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1